Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 19, 2021, 3:41 PM PDT for Churchill County, Nevada. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2021, 3:41 PM PDT (22:41 UTC)
- Expired
- Jul 19, 2021, 4:15 PM PDT
- In force
- 34 min
- Issued by
- NWS Reno, NV
County Churchill County, NV
The radar
The Elko radar (KLRX), 151 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2768 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WWUS85 KREV 192241
SPSREV
Special Weather Statement
National Weather Service Reno NV
341 PM PDT Mon Jul 19 2021
NVZ004-192315-
Western Nevada Basin and Range including Pyramid Lake NV-
341 PM PDT Mon Jul 19 2021
...STRONG THUNDERSTORM NEARING HIGHWAY 50 NEAR EDWARDS CREEK
VALLEY...
At 338 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of New Pass Summit, moving northwest at 15 mph.
Heavy rain and winds in excess of 45 mph will be possible with this
storm.
Locations impacted include...
Healy Peak and Highway 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with this storm and may lead to
ponding of water on Highway 50. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3954 11752 3947 11765 3944 11764 3939 11770
3965 11792 3976 11760
TIME...MOT...LOC 2238Z 147DEG 13KT 3948 11764
$$
SSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 19, 1:59 PM PDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 19, 1:59 PM PDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Reno NV 159 PM PDT Mon Jul 19 2021 .SYNOPSIS... Smoke and haze from the Tamarack and Dixie fires will produce areas of reduced visibility and air quality. Thunderstorm chances decrease Tuesday onward, but could return next weekend. Seasonable summer temperatures continue through the week with typical afternoon breezes. && .DISCUSSION... No significant changes were made to the overall weather picture for the next few days. Main highlights through Thursday night: * Areas of smoke and haze continue to affect the region from the Dixie and Tamarack fires. Outflows from today's storms could influence smoke transport and regional air quality from the Tamarack fire this evening. Thunderstorm threat peaks late this afternoon into the evening as moisture, forcing, and instability along a weak mid-level short wave lifts northeast across our region. The initial activity that had developed south of US-50 earlier will continue to stream north and northeast into the northern half of the state. What remains of thunderstorm activity this evening will gradually dissipate into the early morning hours over northern Washoe County and west-central NV. A few storms may still be capable of producing frequent lightning, gusty outflow winds and brief heavy downpours over burn scars or steep terrain especially across parts of eastern Pershing and Churchill counties. It will still be possible for these storms to produce localized dust storm conditions over northern Washoe, Churchill, and Pershing counties this evening. As the weak upper wave continues to lift and exit NV tomorrow, high pressure will build in behind and increase a much drier and stable southwest upper flow over eastern CA and western NV through tomorrow evening. A stray thunderstorm or two could still pop up over parts of Mono County and adjacent portions of Lyon-Mineral counties as residual moisture and instability permits. Hi-Res model guidance also shows a weak mid-level upper trough passing over the central Sierra and initiating a surge of monsoonal moisture over Mono County this Thursday. An organized southerly mid-level flow over the southern and central Sierra Thursday morning could moisten the region and increase PWAT values to a 0.70"-0.85" range. This may cause a repeat performance of a few late afternoon thunderstorms over that area. Other than the brief encounters with mid-summer monsoonal moisture, seasonable daytime and overnight temperatures with typical late afternoon zephyr breezes gusts (20-30 mph) will prevail each day through the remainder of the this week. Isolated shower and thunderstorm chances could increase once again going into next weekend as the monsoonal moisture is once again drawn northward into southern Mono and Mineral counties. This next surge of moisture could spread into the rest of western NV this weekend. Ensemble guidance shows PWATs once again on the move north-northwest and ranging above 0.75 over Mono-Mineral Counties Sat-Sun. Smoke model projections continue to indicate plenty of smoke production from both the Dixie and Tamarack fires, assuming no major change in fire activity. The areas of haze and smoke currently over the main cities of far western NV and much of northeast CA-northwest NV will continue to linger over the region. Thunderstorm activity and accompanying gusty outflow winds will be the major influencer and periodically alter smoke trajectories going into the evening hours. -ayoung && .AVIATION... As long as the Tamarack fire is active its resident smoke plume should continue to produce reduced surface visibility and lower smoke ceilings mainly at KMEV-KCXP. Otherwise slantwise visibility reductions could farther north around KRNO. How much influence thunderstorm activity is going to impart upon regional smoke plumes going into the evening is subject to question. Due to the variability of wind patterns in/near thunderstorms, be prepared for changing conditions into the evening at area terminals. Tomorrow afternoon and night, a forecast change to a more westerly wind direction should keep most smoke south of three KRNO-KCXP- KMEV. Farther north, KSVE is likely to experience periods of lower visibility through at least Tuesday due to smoke from the Dixie fire. Although thunderstorm chances today remain greatest at KMEV-KCXP- KRNO and smaller airports in west central NV will continue to have the the highest thunderstorm chances going into the evening. For the other main terminals, there will be about a 20-30% chance of a thunderstorm occurrence within 10 miles of each airport between 20Z-02Z, except lesser probability late this afternoon at KTRK. Even if the storms don't last that long or come close enough, outflows ranging 20-40 mph could impact wind directions at times. Frequent lightning along with heavy rainfall, gusty outflow winds, hail, and flash flooding are still possible with the stronger storm cells. -ayoung && .FIRE WEATHER... The main update this morning was to expire the Red Flag Warnings that were originally in effect through mid-morning today for the potential for overnight/early morning storms. Most radar returns this morning have been more showery in nature without any recorded lightning strikes, and do not anticipate any additional storm development until later this afternoon. Keep in mind that this afternoon will be the best day overall for thunderstorms; however, we will be seeing the full push of monsoon moisture today. As such, most storms will become wetter with overall higher humidities and greater than a 20-25% chance of wetting rains for most areas. As such, additional Red Flag Warnings will not be reissued for this afternoon due to the higher moisture content. These storms will be faster moving so isolated strikes outside of the main cores are still not completely out of the question. While new fire starts are still possible, the increased moisture should lessen the risk for new starts making large runs. The storms this afternoon could become more organized and stronger. A myriad of impacts are possible with these storms including: Gusty and erratic outflow winds with sudden wind shifts, hail, lightning, and flash flooding in steep terrain and across recent burn scars. Area wildfires including the Tamarack Fire and Beckwourth Complex could see the potential for south to north moving outflows with gusts around 40 mph possible. While ample moisture will also diminish Haines to 3-4 with good RH recoveries, a passing shortwave trough may boost instability late this afternoon and evening as it passes across Mono County and into Western Nevada. Most shower and thunderstorm activity will shift east into Pershing, Churchill, and Mineral counties this evening before diminishing after about midnight. A few spotty storms may form across Mono County on Tuesday afternoon, but overall much less in coverage expected compared to today. We will see a break in the storm potential by Wednesday with the next chance for isolated storms returning by the weekend. Fuentes/Brong && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 19, 3:22 PM PDT, 19 minutes before
Special Weather Statement National Weather Service Reno NV 322 PM PDT Mon Jul 19 2021 NVZ003-192300- Greater Reno-Carson City-Minden Area NV- 322 PM PDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR STOREY AND SOUTHERN WASHOE COUNTIES UNTIL 400 PM PDT... At 321 PM PDT, Doppler radar was tracking a strong thunderstorm near Derby Dam, or 15 miles east of Reno. This storm was nearly stationary. Winds in excess of 40 mph along with very heavy rainfall along Interstate 80 between Patrick and Derby Dam will be possible with this storm. Locations impacted include... Lockwood, Derby Dam, Spanish Springs, Mustang and Patrick. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3944 11945 3950 11967 3972 11964 3963 11931 TIME...MOT...LOC 2221Z 197DEG 3KT 3954 11954 DJ
Special weather statement, Jul 19, 3:26 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Reno NV
326 PM PDT Mon Jul 19 2021
NVZ003-004-192315-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
326 PM PDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR PYRAMID LAKE UNTIL 415 PM PDT...
At 323 PM PDT, Doppler radar was tracking a thunderstorm just north
of Sutcliffe, moving northeast at 15 mph towards Pyramid Lake.
Winds in excess of 40 mph will be possible with this storm. Heavy
rain is also accompanying the storm.
Locations impacted include...
Pyramid Lake, Sutcliffe and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on Pyramid Lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3983 11957 3992 11977 4025 11968 4022 11954
4009 11930 3991 11946
TIME...MOT...LOC 2223Z 210DEG 13KT 3994 11962
SSSpecial weather statement, Jul 19, 3:41 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
341 PM PDT Mon Jul 19 2021
NVZ004-192315-
Western Nevada Basin and Range including Pyramid Lake NV-
341 PM PDT Mon Jul 19 2021
...STRONG THUNDERSTORM NEARING HIGHWAY 50 NEAR EDWARDS CREEK
VALLEY...
At 338 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of New Pass Summit, moving northwest at 15 mph.
Heavy rain and winds in excess of 45 mph will be possible with this
storm.
Locations impacted include...
Healy Peak and Highway 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with this storm and may lead to
ponding of water on Highway 50. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3954 11752 3947 11765 3944 11764 3939 11770
3965 11792 3976 11760
TIME...MOT...LOC 2238Z 147DEG 13KT 3948 11764
SSThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:22 PM PDT | Special Weather Statement | REV | Storey | 38 min |
| Jul 19, 3:26 PM PDT | Special Weather Statement | REV | 49 min | |
| Jul 19, 4:29 PM PDT | Areal Flood Advisory | REV | Washoe | 2 hr |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.